Wisconsin, 2008

Flash Flooding and Hail in Wisconsin, June 12, 2008

June 12, 2008 · NWS GRB · 11 events in 6 counties and zones

) area. , Door Co.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19 million
Crop damage
$30 million
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed in warm, moist and unstable air ahead of an approaching cold front produced torrential rain that resulted in significant flash flooding, especially in the Oshkosh (Winnebago Co.) area. Heavy rainfall caused street and other nuisance flooding in Waushara Co., Brown Co., Door Co. and Kewaunee Co. The State of Wisconsin suffered over a half billion dollars in damage from this flooding event.

The storms also produced some large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 12, 2:37 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 12, 2:37 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
337 PM CDT THU JUN 12 2008

.SHORT TERM...TODAY THROUGH FRIDAY...MAIN CONCERNS CONTINUE TO BE
ON THE THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING.

UPPER LOW TO LIFT TO THE NORTHWEST INTO THE LAKE WINNEPEG
AREA...SOUTHWEST FLOW CONTINUES OVER AREA. EARLY MORNING MCS
PASSED THROUGH CWA MID MORNING...WITH QUARTER TO HALF INCH
REPORTS. LINGERING CLOUDINESS HAS HELD DOWN TEMPS AND INSTABILITY
OVER AREA WITH NEW DEVELOPMENT FORMING ALONG COLD FRONT OVER NE
IOWA/SW WI....EXTENDING EAST ALONG WARM FRONT OVER SOUTHERN WI.
STORMS SHIFTING NORTHEAST...THOUGH TEND TO WEAKEN AS THEY MOVE
NORTH AWAY FROM BOUNDARY. CONTINUE TO EXPECT HEAVY RAIN OVER THIS
PART OF STATE...THOUGH HEAVIEST RAIN TO ONCE AGAIN SKIRT TO THE
SOUTH OF THE CWA. EARLIER DROPPED FLASH FLOOD WATCH THINKING
MOVEMENT OF STORMS WOULD NOT ALLOW US TO MEET FF GUIDANCE
VALUES...THOUGH 1 TO 2 INCHES LOCALLY MORE POSSIBLE...LEADING TO
MORE AREAL OR URBAN/SMALL STREAM TYPE FLOODING.

FRONT TO PASS TONIGHT...THOUGH MODELS INDICATE ANOTHER WAVE
LIFTING NORTH ALONG FRONT. HAS SUPPORT FROM RRQ OF JET LIFTING
NORTH.  HAVE BUMPED POPS UP SLIGHTLY FOR FRI AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY.
CHANCE OF PRECIPITATION IS THE MAIN CONCERN DURING THIS PART OF
THE FORECAST.

MODELS FORECAST A BROAD MID LEVEL TROUGH OVER THE NORTH-CENTRAL
CONUS BY FRIDAY NIGHT. FLOW THEN BECOMES MORE ZONAL IN THE BASE
OF THE TROUGH BEFORE ANOTHER SHARP SHORT WAVE PASSES TO THE EAST.
THIS SITUATION MAKES IT DIFFICULT NOT TO PUT AT LEAST SLIGHT
CHANCE POPS INTO THE FORECAST GRIDS FOR SOME PORTION OF THE CWA
THROUGH MONDAY.

A LARGE SURFACE HIGH IS FORECAST TO MAKE ITS WAY INTO THE
REGION MONDAY NIGHT AND SLOWLY PUSH TO THE EAST. A LOW AMPLITUDE
RIDGE IN THE WESTERN CONUS IS EXPECTED TO SHARPEN AS IT MOVES
TOWARD THE STATE. HAVE LEFT OUT ANY MENTION OF PRECIPITATION
THROUGH THE END OF THE FORECAST PERIOD. TRIED TO MESH FORECAST GRIDS
WITH ADJACENT GRIDS AND FOLLOWED HPC GUIDANCES AS MUCH AS POSSIBLE.
&&

.AVIATION...CONTINUED SHOWER AND THUNDERSTORM ACTIVITY WILL LEAD
TO WDSPD MVFR/IFR CIGS THROUGH THE EVENING. ANY CLEARING
TONIGHT...WITH LINGERING MOISTURE...TO LEAD TO SOME PATCHY LIFR
CIGS/VSBY.  IMPROVEMENT EXPECTED FOR FRI WITH MAINLY VFR CONDITIONS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/MG
Hazardous weather outlook, Jun 12, 2:50 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
350 PM CDT THU JUN 12 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131745-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
350 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THROUGH THIS EVENING.
HEAVY RAINFALL IS POSSIBLE...WITH SOME LOCALIZED STREET AND
LOW LAND FLOODING POSSIBLE. A FEW STORMS MAY PRODUCE DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND AGAIN FROM
SATURDAY TO SUNDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON AND
TONIGHT...THOUGH REPORTS OF ANY FLOODING WOULD BE APPRECIATED.

LMZ521-522-541>543-131745-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
350 PM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
HEAVY RAINFALL AND STRONG WINDS WILL BE THE PRIMARY THREATS
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON...AND AGAIN FROM
SATURDAY TO SUNDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

In the hours before

Special weather statement, Jun 12, 3:26 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
426 PM CDT THU JUN 12 2008

WIZ038>040-045-048>050-122230-
OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...APPLETON...GREEN BAY...ALGOMA...
WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS
426 PM CDT THU JUN 12 2008

...TORRENTIAL RAINS EXPECTED FOR THE EVENING RUSH HOUR ACROSS
PORTIONS OF NORTHEAST WISCONSIN...

AT 425 PM...DOPPLER RADAR INDICATED CLUSTERS OF STRONG THUNDERSTORMS
SOUTH OF WAUTOMA AND OSHKOSH. THE THUNDERSTORMS WERE MOVING TO THE
NORTHEAST AT 40 MPH.

THE THUNDERSTORMS WILL MOVE ACROSS EASTERN WAUSHARA COUNTY NEAR
RED GRANITE AND NEAR OMRO AND OSHKOSH BY 5 PM. THE STORMS WILL
THEN MOVE INTO APPLETON...GREEN BAY AND THE REST OF NORTHEAST
WISCONSIN BY 6 PM.

TORRENTIAL RAINS WILL PRODUCE URBAN STREET FLOODING...PONDING OF
WATER ON AREA HIGHWAYS AND VERY POOR VISIBILITIES.

ECKBERG

The radar

The Green Bay radar (KGRB), 67 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
June 12, 3:42 PM CST
Where
Winnebago County, 3.06 mi WSW of Oshkosh
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.010, -88.610

Hail, Portage

When
June 12, 3:57 PM CST
Where
Portage County, 3.04 mi ESE of Custer
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.510, -89.360

Thunderstorm Wind, Calumet

When
June 12, 4:15 PM CST
Where
Calumet County, 1.64 mi WNW of High Cliff
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.180, -88.310

Thunderstorm winds downed trees on State Park Road, south of Highway 10.

Hail, Langlade

When
June 12, 4:30 PM CST
Where
Langlade County, 2.52 mi WSW of Freeman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.340, -88.880

Hail, Langlade

When
June 12, 4:33 PM CST
Where
Langlade County, 1.6 mi SSE of Pickerel
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.349, -88.906

Penny size hail was reported at the intersection of Highway 55 and County Road A.

Flash Flood, Winnebago

When
June 12, 5:21 PM CST to 11:13 PM CST
Where
Winnebago County, 1.65 mi NW of Oshkosh to 1.95 mi W of Winnebago
Cause
Heavy Rain
Property damage
$19 million
Crop damage
$4.5 million
Reported by
Emergency Manager
Coordinates
44.039, -88.570

Heavy rainfall, totaling 5.41 inches for the day, over already saturated ground caused widespread flash flooding in the Oshkosh area. Sewage backed up into many basements and the foundations of some homes on the south side of the city crumbled, making them uninhabitable. The flooding destroyed 20 homes, caused major damage to 150, and caused minor damage to over 400 others. Several schools sustained damage, including Lourdes High School and the attached St. John Neumann Middle School, which had extensive water and sewage damage. Water built up in the parking lot and caved in windows on the school's lower level. Flood waters rose over five feet, destroying classrooms, athletic equipment, carpets and computers. Damage to the schools was well over $1 million. The University of Wisconsin-Oshkosh campus also sustained some water damage. High water made 50 to 75 percent of the streets impassible, including parts of U.S. Highways 41 and 45. It also washed out a railroad bridge causing a train to derail and spill diesel fuel into the floodwaters.

Thunderstorm Wind, Manitowoc

When
June 12, 5:50 PM CST
Where
Manitowoc County, 2.02 mi NW of Rosecrans
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
44.292, -87.857

Strong thunderstorm winds downed and twisted trees near Maribel.

Thunderstorm Wind, Brown

When
June 12, 6:00 PM CST
Where
Brown County, 1.73 mi NNW of De Pere Nicolet Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.474, -88.039

Large road signs were blown off their anchoring poles by thunderstorms winds on Highway 172 at the Fox River.

Flash Flood, Calumet

When
June 12, 6:00 PM CST to 11:45 PM CST
Where
Calumet County, 0.64 mi SSE of St Anna to 2.82 mi ESE of Calumetville
Cause
Heavy Rain
Property damage
$480,000
Crop damage
$5.0 million
Reported by
Emergency Manager
Coordinates
43.892, -88.124

Torrential rain flooded roads and washed out a 10 foot section of railroad ties near Highway BB south of St. John. Numerous streets and basements were flooded and the St. Ana Fire Department needed to be sand bagged to avoid flooding. The flooding caused major damage to 1 home and minor damage to 60 others.

Thunderstorm Wind, Brown

When
June 12, 6:09 PM CST
Where
Brown County, 0.26 mi SW of Denmark
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.347, -87.834

Thunderstorm winds downed 8 to 10 inch diameter tree limbs.

Flash Flood, Manitowoc

When
June 12, 8:00 PM CST to 11:00 PM CST
Where
Manitowoc County, 1.43 mi NE of Manitowoc to 1.6 mi NNE of Hika
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$20 million
Reported by
Other Federal Agency
Coordinates
44.096, -87.652

Torrential rain, including 5.10 inches in Valders, caused the Manitowoc River to rise three feet in four hours. Resultant flooding washed out part of State Highway 57 near Kiel and created a large pothole on Clarks Mills Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114069, 114070, 121126, 114071, 114072, 121141, 121135, 121129, 121143, 121132, 121156.